New Jersey, 2007

Cold in New Jersey, February 15 to 16, 2007

February 15 to 16, 2007 · NWS PHI · 6 events in 3 counties and zones

In the wake of the February 13th and 14th nor'easter, unseasonably cold air was drawn southward into New Jersey on gusty west to northwest winds on the 15th and 16th. Across northwest New Jersey, morning lows were in the positive single numbers both days and wind chill factors reached as low as 10 degrees below zero.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In the wake of the February 13th and 14th nor'easter, unseasonably cold air was drawn southward into New Jersey on gusty west to northwest winds on the 15th and 16th. Across northwest New Jersey, morning lows were in the positive single numbers both days and wind chill factors reached as low as 10 degrees below zero. Actual low temperatures included 2 degrees at High Point (Sussex County), 5 degrees in Walpack and Wantage (Sussex County), 7 degrees in Randolph (Morris County) and Hope (Warren County), and 8 degrees in Hackettstown (Warren County) and Sussex (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 10:00 PM EST, 5 hours earlier.

Area forecast discussion, Feb 14, 10:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EST WED FEB 14 2007

.UPDATE...
ZONES WILL BE UPDATED IN PIECES OVER THE NEXT TWO HOURS AS THE SNOW
SHOWERS END FROM WEST TO EAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ054-055.
     WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR PAZ054-055.

NJ...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR NJZ001.
     WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR NJZ001.

DE...NONE.

MD...NONE.

MARINE...FREEZING SPRAY ADVISORY FROM 1 AM TO 8 AM EST THURSDAY
         FOR ANZ431-450>455.
         GALE WARNING UNTIL 12 PM EST THURSDAY FOR
         ANZ430-431-450>455.

&&

GIGI

PREV UPDATES AND AFDS *****************************************

.UPDATE...
AN UPDATE FOR CARBON AND MONROE COUNTIES IN THE SOUTHERN POCONOS
AND SUSSEX COUNTY NEW JERSEY HAS BEEN ISSUED, TO BUMP WINDS INTO
WIND ADVISORY TERRITORY INTO THE OVERNIGHT PERIOD BASED ON CURRENT
AND PROJECTED WIND GUSTS, AND TO ADDRESS THE LOW WIND CHILLS BASED
ON SLIGHTLY LOWER TEMPERATURES AND THE HIGHER WIND GUSTS. SO, A
WIND CHILL ADVISORY WAS ALSO ISSUED FOR THESE THREE ZONES INTO
EARLY THURSDAY MORNING.

&&

.PREVIOUS UPDATE...
/ISSUED 700 PM EST WED FEB 14 2007/

UPDATE...
A CHANCE TO A GOOD CHANCE OF SNOW WAS ADDED TO AREAS WHERE NO SNOW
WAS IN THE GRIDS, OVER OUR SOUTHERN AREAS, AS THE WRAP-AROUND
ACTIVITY FINALLY HAS MOVED EASTWARD FROM CENTRAL PENNSYLVANIA. THIS
SHOULD LAST A COUPLE OR FEW HOURS, SO A MENTION OF LIGHT
ACCUMULATIONS, MOSTLY NORTHWEST, WAS ADDED. IF IT APPEARS TO BE
LONGER-LIVED THAN ANTICIPATED, AND/OR THE ECHOES CONSOLIDATE, WE MAY
HAVE TO REISSUE A SNOW ADVISORY. ALSO, THE WIND GUSTS WERE BEEFED UP
JUST A BIT BASED ON THE CURRENT OBSERVATIONS. A COUPLE OF STRONGER
WIND GUSTS HAVE BEEN NOTED, BUT MOST AREAS SHOULD REMAIN BELOW WIND
ADVISORY CRITERIA.

&&

INITIAL DISCUSSION...
/ISSUED 405 PM EST WED FEB 14 2007/

.SHORT TERM /TODAY THROUGH FRIDAY/...
BASED ON MSAS ANALYSIS, THE SURFACE LOW CUT ACROSS EASTERN SUSSEX
COUNTY, DE SHORTLY AFTER DAYBREAK THIS MORNING, THAN ROAD PARALLEL
TO THE NEW JERSEY COAST THROUGH ABOUT MIDDAY. THE SURFACE LOW IS NOW
LOCATED JUST OFF MONTAUK POINT. AS IT TURNS OUT, 12Z GUIDANCE WAS
STILL A LITTLE TOO FAR TO THE EAST WITH THE LOWS TRACK AS IT
CROSSED OUR LATITUDE. WITH THE SLIGHTLY FARTHER TO THE WEST TRACK,
EVEN NORTHWEST NEW JERSEY AND THE POCONOS EXPERIENCED A FAIR AMOUNT
OF SLEET. EVEN STILL, POCONO SUMMIT STILL CAME IN WITH 11.0 INCHES.
SOME WATER EQUIVALENTS UP IN THE SAME AREA WERE OVER 2.0 INCHES.
NEEDLESS TO SAY, BUT MORE SNOW COULD OF BEEN HAD WITH A FURTHER EAST
STORM TRACK. IN ONE SENSE, THIS NOREASTER WAS A LITTLE UNIQUE. WE
DIDNT SEE THE MORE USUAL OSCILLATION OF THE RAIN/SNOW LINE.
INSTEAD, MANY AREAS RECEIVED 12 HOURS OF SLEET WITH NO CHANGEOVER.

WITH THE SURFACE LOW PULLING OFF TO THE NORTHEAST TONIGHT, THE ONLY
FEATURE LEFT TO DEAL WITH IS THE SHORT WAVE ALOFT WHICH WILL COME
THROUGH THIS EVENING. WHILE SOME OF THE SNOW, ASSOCIATED WITH THIS
FEATURE AND LOCATED IN CENTRAL PA, SHOULD MAKE IT INTO OUR CWA, WE
HAVE OPTED TO TAKE DOWN ALL HEADLINES. THE NUISANCE SNOW SHOULD
BE A LITTLE MORE SHOWERY IN NATURE AND NOT LAST TOO FAR INTO THE
EVENING. THE TROF AXIS APPEARS TO MOVE THROUGH NO LATER THAN 03Z.
AREAS NORTH AND WEST OF THE DELAWARE VALLEY STILL COULD PICK UP A
LITTLE MORE ACCUMULATION. CURRENT THINKING IS NOTHING MORE THAN A
SPOTTY INCH OR TWO.

SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION TOMORROW
AND REMAIN THE SYNOPTIC FEATURE OF CHOICE UNTIL SATURDAY. A COLD
FRONT AND SOME PRECIPITATION IS STILL EXPECTED FOR THE WEEKEND.

AN SPS WILL ADDRESS A FEW ISSUES FOR TONIGHT. GUSTY NORTHWEST WINDS
WILL CREATE SOME NASTY WIND CHILLS. WHILE VALUES WONT REACH
ADVISORY LEVELS, MOST WILL SEE ZERO TO MINUS 10 READINGS. ALONG WITH
THE WIND AND ASSOCIATED WIND CHILLS, TEMPERATURES WILL DROP INTO THE
TEENS AND SINGLE DIGITS. EXPECT ANYTHING IN LIQUID FORM TO FREEZE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT AND
PERSIST THROUGH TUESDAY. TEMPERATURES WILL ONLY MODERATE SLIGHTLY AT
BEST THROUGH THE PERIOD.

&&

.AVIATION...
GOOD DEAL OF IMPROVEMENT SINCE THIS MORNING AS THE SFC LOW MOVES
NORTHEAST TOWARD LONG ISLAND. VSBL SATELLITE SHOWING LARGE BREAKS
NOW OVER SNJ AND SPOTTY DOWN THE COAST TO THE CAROLINAS, BUT THEY
WILL BE SHORTLIVED. KDIX TRACKING SNOW SHOWERS MOVING INTO NORTHERN
NEW JERSEY AND A FEW MORE OVER EASTERN PENNSYLVANIA. REFLECTIVITY
OUT OF TPHL SHOWED SEVERAL SMALL BANDS A LITTLE MORE ENHANCED THAN
KDIX. ONE WAS MOVING TOWARD PHL AND SENT A TEMPO GROUP DOWN TO 1/2SM
IN THAT BAND. SHOULD BE THROUGH BEFORE 20Z. OTHERWISE, SKIES WILL
BE CLEARING AND BECOME CRYSTAL VFR OVERNIGHT TONIGHT AND INTO
THURSDAY. HOWEVER, THE PRIMARY CONCERN FOR THIS EVENING AND
OVERNIGHT WILL BE THE STRONG COLD AIR ADVECTION AND WIND GUSTS
EASILY HITTING 30 TO 40 KNOTS IN SOME AREAS. LOW LVLS ACROSS THE
HILLS WILL BE VERY BUMPY. GUSTY NW WINDS ON THURSDAY AT TIMES UP TO
30 KT.

&&

.MARINE...
GALE WARNING TO CONTINUE THROUGH THURSDAY MORNING THEN WINDS
ABRUPTLY DIMINISHING BEFORE SITTING DOWN FOR LUNCH. AN ISSUE
OVERNIGHT WILL BE THE COLD AIR, GALE FORCE WINDS CAUSING FREEZING
SPRAY. ALGORITHM PRODUCED AN ICE ACCRETION OF .24 INCHES PER HOUR
WHICH IS LIGHT APPROACHING MODERATE. THE GREATEST THREAT WILL BE
FROM 1 AM UNTIL AROUND 8 AM THURSDAY. CHECK THE NOAA BUOYS FOR THE
LATEST FOR ICE ACCRETION BASED ON WHAT THE DIFFERENT PARAMETERS WILL
YIELD.

OTHERWISE, THE DEEP LOW MOVES INTO NEW ENGLAND WATERS THIS EVENING
AND CANADIAN MARITIMES THURSDAY AFTERNOON AND BECOMES STATIONARY.
HIGH PRESSURE OVER THE CENTRAL PLAINS BUILDS STRAIGHT SOUTH INTO
THE GULF OF MEXICO, BUT RIDGES NE INTO THE EASTERN LAKES THEN MOVES
EAST ON SATURDAY. OFFSHORE WINDS WILL CONTINUE STRAIGHT INTO THE
WEEKEND.

UPPER LEVEL TROUGH MOVES OFFSHORE SUNDAY WITH ANOTHER VERY COLD SHOT
OF ARCTIC AIR SUNDAY NIGHT AND MONDAY. FOR CANYON MARINERS, GALES TO
STORM WARNINGS ARE IN EFFECT. CHECK OPC.NCEP.NOAA.GOV FOR THE LATEST
OFFSHORE.

THE LOWEST PRESSURE I SAW AS THE LOW PASSED ALONG THE NJ COAST WAS
978 MB REPORTED BY STEVENS INSTITUTE MONITOR SITE IN ATLANTIC CITY
NJ. ALSO USED THIS SITE FOR TRACK OF THE SFC LOW WHICH WILL VERY
CLOSE AND GETTING SOME COOL MODEL DATA FROM RUTGERS WRF MODEL DURING
THIS EVENT.

&&

.TIDES...
THE WIND TRAJ IS IDEAL FOR BLOWOUT TIDES AND WE MAY REACH ABOUT 1 TO
1.5 DEPARTURE WHICH COULD APPROACH THE THRESHOLD LATE THURSDAY.
WERE APPROACHING A NEW MOON ON THE 17TH BUT THE GRADIENT WILL RELAX
A BIT. NOT ISSUING ANYTHING AT THIS TIME.

&&

SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION/MARINE/TIDES...EBERWINE
UPDATES...
Hazardous weather outlook, Feb 14, 4:35 AM EST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EST WED FEB 14 2007

NJZ001-PAZ054-055-150945-
SUSSEX-CARBON-MONROE-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING ALONG THE EAST COAST TODAY WILL BRING SNOW
TO THE AREA. THIS SNOW WILL BE HEAVY AT TIMES, WITH ACCUMULATIONS
OF 6 TO 10 INCHES POSSIBLE. AREAS OF BLOWING SNOW ARE POSSIBLE
TONIGHT AS WINDS SWITCH AROUND TO NORTHWEST  BEHIND THE DEPARTING STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

DEZ001-MDZ008-NJZ007>010-012-013-015-017>019-PAZ060>062-067>071-
150945-
NEW CASTLE-CECIL-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
AN ICE STORM WARNING HAS BEEN ISSUED FOR THE FIRST PART OF TODAY. A
LOW PRESSURE SYSTEM MOVING UP THE EAST COAST WILL BRING QUITE A
BIT OF FREEZING RAIN AND SLEET THIS MORNING AND EARLY AFTERNOON.
ICE ACCUMULATIONS OF 1/4 TO 1/2 INCH ARE EXPECTED. ONCE THE
PRECIPITATION ENDS, BRISK WINDS MAY CREATE AREAS OF BLACK ICE AND
SLIPPERY ROADS CONDITIONS/

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

DEZ002>004-NJZ014-016-020>027-150945-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-EASTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING UP THE EAST COAST WILL BRING RAIN AND PATCHY
SLEET AND FREEZING RAIN TO THE AREA TODAY. SOME SLIPPERY CONDITIONS
ARE POSSIBLE EARLY THIS MORNING, BUT THE WEATHER WILL IMPROVE THIS
AFTERNOON. WINDS WILL BECOME BRISK LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MDZ012-015-019-020-150945-
KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
435 AM EST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING RAIN WILL END EARLY THIS MORNING, AND PERIODS OF
RAIN WILL END LATER THIS MORNING. WINDS WILL INCREASE LATER TODAY
AS DRIER AIR MOVES OVER THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
SEND REPORTS OF SNOW AND ICE ACCUMULATIONS TODAY.

In the hours before

Special weather statement, Feb 15, 12:11 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 AM EST THU FEB 15 2007

DEZ001-NJZ016>019-PAZ069>071-151400-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...DOYLESTOWN...
MEDIA
1211 AM EST THU FEB 15 2007

...LOW WATER IN THE TIDAL PORTIONS OF THE DELAWARE RIVER...

GUSTY NORTHWEST WINDS HAVE CREATED CONDITIONS FAVORABLE FOR LOWER
THAN NORMAL WATER LEVELS IN THE TIDAL PORTIONS OF THE DELAWARE
RIVER. THESE LOW WATER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE UPCOMING LOW TIDE CYCLE. LOW TIDE TIMES ARE AROUND 3 AM AT
REEDY POINT DELAWARE, AROUND 6 AM AT PHILADELPHIA PENNSYLVANIA AND
AROUND 8 AM AT NEW BOLD PENNSYLVANIA. ICE IN THE RIVER WILL AFFECT
WATER LEVELS ALSO ESPECIALLY IN THE UPPER PORTIONS OF THE RIVER.

PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Warren

When
February 15, 3:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sussex

When
February 15, 3:00 AM EST to 10:00 AM EST
Where
Sussex forecast zone
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
February 15, 3:00 AM EST to 10:00 AM EST
Where
Morris forecast zone
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
February 16, 3:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sussex

When
February 16, 3:00 AM EST to 10:00 AM EST
Where
Sussex forecast zone
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
February 16, 3:00 AM EST to 10:00 AM EST
Where
Morris forecast zone
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16840, 16842, 16843, 16844, 16845, 16846.